A 68-year-old male with long-standing smoking and alcohol use history presents to his primary care physician. His wife noticed progressively worsening jaundice and poor appetite with an associated weight loss of 35 lbs over the past 2 months. He also reports early satiety and vague abdominal pain.
His temperature is 37.5°C, blood pressure is 110/75 mm Hg, pulse rate is 84 beats/min, and respiratory rate is 12 breaths/min. An ultrasound of his abdomen confirms a mass in the head of the pancreas. He is admitted for surgical intervention, and laboratory data obtained show the following:
What is the MOST likely cause for the patient’s hyponatremia?
Correct Answer: E
While the patient’s calculated plasma osmolality is 270 mOsm/kg H2O, his measured plasma osmolality is normal at 295 mOsm/kg H2O, making the diagnosis of pseudohyponatremia most likely.
Plasma osmolality (mOsm/kg H2O) = 2 × serum sodium (mEq/L) + plasma glucose (mg/dL)/18 + blood urea nitrogen (mg/dL)/2.8.
Plasma consists of 93% water and 7% lipids and proteins. However, in the presence of other substances, such as elevated lipids or paraproteins, the aqueous fraction of plasma will be diluted and thereby falsely lower the serum sodium concentration while the actual serum sodium concentration remains normal. Pseudohyponatremia is due to a laboratory error in the measurement of the serum sodium that leads to low reported sodium with normal plasma osmolality in the presence of total serum cholesterol and lipoprotein X as in patients with obstructive jaundice. Other causes for pseudohyponatremia include severe hypertriglyceridemia, diabetic ketoacidosis, plasma cell dyscrasia, such as in patients with multiple myeloma, and obstructive jaundice as in this patient.
On physical examination, abdominal examination reveals tenderness in the left lower quadrant and weak radial pulses.
What is the next BEST step in management of this patient’s condition?
Correct Answer: B
In patients who cannot tolerate oral rehydration therapy (ORT), the usage of isotonic fluids such as lactated Ringers (LR) is the most appropriate. The lactate found in LR is converted to bicarbonate in the liver and replaces the bicarbonate that is lost with diarrhea (which contains high level of sodium, bicarbonate and potassium). Thus, persistent diarrhea will lead to a hypokalemic, hyperchloremic metabolic acidosis in most patients which should be replaced by isotonic fluids, such as LR. However, close monitoring of potassium should be performed as the correction of the metabolic acidosis will lead to an intracellular shift of potassium leading to hypokalemia.
A 38-year-old male is brought to the hospital after a witnessed seizure. The patient’s medical history is only significant for bipolar disease. His sister also reports that he recently started a new diet regimen using herbal supplements that he purchased online. On physical examination, his vital signs are unremarkable. He appears unkempt, and there is a small laceration noted over his tongue. His serum sodium is 128 mEq/L (mmol/L). Other laboratory findings before and after water deprivation test (WDT) are shown below:
What is the MOST likely diagnosis in this patient?
Correct Answer: C
The cause for his hyponatremia is due to increased free water intake which may manifest in patients with underlying psychiatric disorders, such as schizophrenia, depression, and bipolar disorder in particular. When patients present with polyuria, WDT can help differentiate between psychogenic polydipsia and DI. It is believed that patients with psychogenic polydipsia have a dysregulated thirst mechanism with a reduced osmotic threshold for thirst compared to the ADH threshold, causing them to drink more than needed. It rarely occurs as the amount of free water intake needed to cause hyponatremia is greater than 7 L/d. In patients with polydipsia, an increase in serum osmolarity from water deprivation leads to a marked increase in urine osmolality. On the other hand, urine osmolality will remain low in a patient with DI. Other important differentiating feature is that DI causes hypernatremia while patients with polydipsia are either eunatremic or mildly hyponatremic. Desmopressin has no effect since endogenous release is intact. SIADH and pseudohyponatremia do not cause polyuria.
A 19-year-old woman with past medical history of type I diabetes mellitus and seizures on oxcarbazepine is admitted for fever, chills, and myalgia. She works as a nurse assistant in the local skilled nursing facility where a few patients recently have been diagnosed with the flu. Her appetite has been poor since her symptoms started, and she also reports bouts of diarrhea. On physical examination, she is febrile with a temperature of 38.7°C, blood pressure is 102/76 mm Hg, pulse rate is 120 beats/min, and respiratory rate is 12 breaths/min. Laboratory values show the following:
What is the MOST likely underlying cause for her hyponatremia?
Correct Answer: D
Glucose is an osmotically active solute. In the presence of hyperglycemia, the serum osmolality increases which leads to water movement out of the cells. This leads to a dilutional hyponatremia. Generally, for any glucose level greater that 100 mg/dL, an additional 1.6 mEq/L should be added to the measured serum sodium level. In this case, the patient’s corrected sodium level is approximately 138 mEq/L.
A 56-year-old man with a past medical history of hypertension, hyperlipidemia, and type II diabetes mellitus presents to his primary care physician for a follow-up visit. He started working as a welder 6 months ago and was recently diagnosed with hypersensitivity pneumonitis after complaining of worsening shortness of breath at the time. He was prescribed a medication whose name he is unable to recall but stopped taking them abruptly after 2 months because of his busy schedule. His other medications include amlodipine, atorvastatin, and hydrochlorothiazide though he admits being noncompliant with those, too.
Today, he reports fatigue, unintentional weight loss of 7 lbs in 2 weeks, nausea, and lightheadedness.
Pertinent vital signs include a temperature of 37.6°C, blood pressure of 117/58 mm Hg, pulse rate of 92 beats/min, and respiratory rate of 12 breaths/min.
What are the MOST likely laboratory findings in this patient?
Sudden withdrawal of prolonged steroid therapy can lead to low adrenocorticotropic hormone (ACTH) levels due to suppression of the hypothalamic-pituitary-adrenal axis, leading to mineralocorticoid and glucocorticoid deficiency. The patient likely developed adrenal insufficiency after abrupt cessation of his prednisone that he was prescribed for treatment for hypersensitivity pneumonitis. The symptoms vary based on the severity of adrenal insufficiency; however, they most commonly manifest with fatigue, weight loss, and GI symptoms, such as nausea and vomiting. Mineralocorticoid deficiency results in excessive sodium loss and insufficient potassium excretion in the urine. Significant laboratory findings include hyponatremia, hyperkalemia, and anemia which are all due to the mineralocorticoid and glucocorticoid deficiency due to suppressed hypothalamic-pituitary dysfunction.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us